Phenytoin is a medicine that is used to help control many seizure problems. Phenytoin toxicity means the amount of phenytoin in the blood is high enough to cause problems. Your caregiver will carefully and frequently monitor the amount of phenytoin in the blood to make sure that just the right dose is given. How you feel and your blood test information help guide your caregiver in making sure that a specific dose is best for you.
Changes in other prescription medicines can directly influence the amount of phenytoin in the blood, even though the amount of phenytoin taken remains unchanged. The following medicines may raise the level of phenytoin in the blood:
• Diazepam. …show more content…
• Tolbutamide (used for diabetes management).
• Famotidine (used for ulcer disease).
• Isoniazid (antibiotic).
• Methylphenidate (used for attention deficit disorders).
• Phenothiazines (used for nausea).
• Trazodone (used for depression and sleep problems).
• Fluconazole (used for yeast infections).
• Valproic acid (used for seizures).
Patients taking many medicines for a variety of ailments may accidentally take too much phenytoin. A change in metabolism or heavy, binge drinking of alcohol can also raise the level of phenytoin.
In rare cases, problems develop when phenytoin is given directly into a vein, and it is given too fast. Emergency department and hospital staff giving phenytoin this way avoid this problem by the use of intravenous (IV) pumps and careful monitoring.
In mild cases, symptoms may not be pronounced. They may develop slowly over weeks or months. They can include:
• Poor balance or weakness when walking.
• Slow movement with all activity.
• Tremors or shaking.
• Loss of control of urine.
• Trouble speaking or swallowing.
• Double vision.
• Tender and swollen